Kansas, 2015

Hail in Kansas, July 25, 2015

July 25, 2015 · NWS EAX · 4 events in 1 county or zone

A severe thunderstorm developed along the Kansas River near Desoto, KS and produced large hail as it moved through Johnson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm developed along the Kansas River near Desoto, KS and produced large hail as it moved through Johnson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 25, 11:49 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Jul 25, 11:49 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1249 PM CDT SAT JUL 25 2015

.DISCUSSION...
Issued at 322 AM CDT SAT JUL 25 2015

Thunderstorms should gradually clear the area through the morning,
although clouds and outflow boundaries left behind from this activity
will make temperature forecasts a challenge today. 850 hPa
temperatures will be similar to yesterday which would again favor
temperatures in the middle/upper 90s if the sun were to shine most of
the afternoon. However, unlike yesterday, rather thick upper-level
clouds extend back into Colorado and New Mexico, and these clouds should
keep temperatures a few degrees cooler than Friday. Still, humidity
will remain oppressive so it shouldn't be hard to get heat index
values near or exceeding 105 especially near and south of the
Missouri River where more sun will peek through. Will therefore
continue with the heat advisory for these areas. Some areas near
Butler and Clinton could even rise into heat warning criteria (heat
index 110) if the sun can stay out most of the day but confidence
isn't high enough on this to issue a warning.

A weak upper wave will track into the Mid Missouri Valley this
evening and will likely spark another round of thunderstorms. In fact
with outflow boundaries draped across the region, storms could fire
as early as early/mid afternoon as the atmosphere becomes moderately
to strongly unstable. Better chances for more organized/widespread
storms will arrive near and after sunset as the LLJ redevelops and
noses into northwest Missouri, possibly interacting with one or more
remnant boundaries. This set up could lead to some heavy rainfall
somewhere across northeast KS into northern MO, but models are
struggling to resolve where the better forcing/heavy rain potential
may be. Therefore opted to not issue a flash flood watch at this
time, but one may need to be considered if models can determine
if/where heavy rain is likely to fall. For now the highest threat for
this heavy rain appears to be over northwest MO, but it's possible
the presence of these outflow boundaries could shift it further
south. In addition to the heavy rain threat, hot/moist surface
conditions combined with dry/cool air aloft will support damaging
winds with the strongest storms this afternoon and tonight.

By Sunday subtle height rises should shift the storm track further
north and east into northeast Missouri and points northeast of there,
and by Monday and Tuesday dry weather will build into the entire area.
This will also allow hot and humid conditions to continue across
eastern KS and western MO Sunday and Monday, spreading into the
entire area by Tuesday. Temperatures Sunday through Tuesday look to
be in the middle 90s across these areas with heat index values
probably exceeding 105. Will likely need to consider additional heat
advisories for these periods, possibly even warnings.

A weak front on Wednesday will bring slightly cooler temperatures for
the rest of the week with highs in the upper 80s. A few storms may
accompany the front Wednesday and Wednesday night, but the better
forcing and storm chances will be to our north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT JUL 25 2015

VFR conditions currently prevail at all the terminals this afternoon
however there is a chance that thunderstorms will bubble up in the
heat of the afternoon. Therefore have kept the VCTS in for the KC
terminals but added a TEMPO group to KSTJ as areas slightly farther
north look to have a better chance at late afternoon storms. May have
to update the TAFs if and when storms develop. Storm activity could
arrive in a couple of waves as any late afternoon activity may fade
before the nocturnal jet kicks in and gets more storms going. Storm
activity is currently forecast to push off into central and eastern
Missouri for the early morning hours of Sunday. Otherwise, allow the
winds to veer around to the south west Sunday morning

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 9 PM CDT this evening for KSZ057-060-103>105.

MO...HEAT ADVISORY until 9 PM CDT this evening for MOZ028-029-037>040-
     043>046-053-054.

&&

DISCUSSION...Hawblitzel
AVIATION...Cutter
Hazardous weather outlook, Jul 25, 12:18 PM CST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
118 PM CDT SAT JUL 25 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261830-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
118 PM CDT SAT JUL 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 HEAT INDEX VALUES 100 TO 108 ALONG AND SOUTH OF THE MISSOURI RIVER.

 STRONG TO SEVERE STORMS POSSIBLE LATE THIS AFTERNOON THROUGH
 TONIGHT. DAMAGING WINDS AND VERY HEAVY RAINFALL ARE THE PRIMARY
 THREATS WITH LARGE HAIL A LESSER THREAT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 HOT AND HUMID WEATHER SUNDAY THROUGH TUESDAY WITH AFTERNOON HEAT
 INDICES 100 TO 106 DEGREES.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Jul 25, 2:15 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
315 PM CDT SAT JUL 25 2015

KSZ103>105-252100-
WYANDOTTE KS-JOHNSON KS-LEAVENWORTH KS-
315 PM CDT SAT JUL 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEAVENWORTH...
WESTERN WYANDOTTE AND NORTHWESTERN JOHNSON COUNTIES UNTIL 400 PM
CDT...

AT 314 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EUDORA...OR NEAR LAWRENCE...MOVING SOUTHEAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...LANSING...BONNER SPRINGS...
DE SOTO...TONGANOXIE...BASEHOR...EDWARDSVILLE...LAKE QUIVIRA...KANSAS
CITY...LINWOOD...RENO...FAIRMOUNT...PIPER...CLEARVIEW CITY...JARBALO
AND HOLLIDAY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS NEAR MILE MARKER 410.
 INTERSTATE 435 BETWEEN MILE MARKERS 2 AND 8.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

LAT...LON 3912 9519 3930 9496 3896 9473 3885 9505
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9513 3898 9516 3896 9517
      3897 9519
TIME...MOT...LOC 2014Z 317DEG 5KT 3901 9515

LEIGHTON

The radar

The Pleasant Hill radar (KEAX), 64 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Johnson

When
July 25, 3:15 PM CST
Where
Johnson County, De Soto
Measured
0.75 in hail
Reported by
Public
Coordinates
38.980, -94.970

Hail, Johnson

When
July 25, 3:25 PM CST
Where
Johnson County, De Soto
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
38.980, -94.970

Hail, Johnson

When
July 25, 3:26 PM CST
Where
Johnson County, De Soto
Measured
1.25 in hail
Reported by
Public
Coordinates
38.980, -94.970

Hail, Johnson

When
July 25, 4:00 PM CST
Where
Johnson County, Overland Park
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.980, -94.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595338, 595339, 595340, 595341.